Alert archive / New York / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 116, NWS Binghamton, NY

September 7, 1998Onondaga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 7, 1998, 12:52 AM EDT for Onondaga County, New York. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 7, 1998, 12:52 AM EDT (04:52 UTC)
Expired
Sep 7, 1998, 1:50 AM EDT
In force
58 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Onondaga County, NY

The radar

The Binghamton radar (KBGM), 91 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 1:10 AM EDTThunderstorm WindBaldwinsville, NYThe derecho that caused extensive wind damage upstream in both Cayuga and Seneca counties continued eastward across Onondaga county. Widespread structural damage resulted and tens of thousands of trees were toppled in northern portions of the county. Direct

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 6, 11:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 4.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1998-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1998-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1998 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.7
Supercell composite
10.7

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 9:26 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 6, 9:26 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
926 PM EDT SUN SEP 6 1998

WOW...TODAY WAS THE HOTTEST DAY OF THIS SUMMER IN
BINGHAMTON AND SET A NEW RECORD HI FOR TODAY OF 90 DEGREES HERE AT
THE AIRPORT.

CURR...SMALL CLUSTER OF THUNDERSTORMS OVER S. ONTARIO DEVELOPED
ALONG INTERSECTION OF FRONTAL TROUGH AND PRE-EXISTING LAKE BREEZE
BOUNDARY.  ANOTHER DEVELOPED TO THE NE OVER THE ST LAWRENCE VALLEY
PROBABLY DUE TO ENHANCED MOISTURE CONVERGENCE ALONG THE VALLEY.  I
BETWEEN THESE TWO SYSTEMS NOTHING HAS FIRED YET.  PER SPC MESOSCALE
DISCUSSION...ISOLATED THUNDERSTORMS MAY MOVE INTO THE FORECAST AREA
OVERNIGHT. IF STORMS DUE DEVELOP...STRONG WINDS AND HAIL ARE POSSIBLE
SINCE THE CAPE VALUES ARE QUITE HIGH 1500-2500 J/KG.  GIVEN THE VERY
ISOLATED NATURE OF THE EXPECTED CONVECTION A WATCH IS NOT PLANNED AT
THIS TIME.

OVERNIGHT...HAVE BUMPED POPS DOWN A NOTCH TO 40 IN THE CENTRAL S.
TIER AND 30 IN THE SUSQUEHANNA REGION AND W. CATSKILLS.  SEEMS THAT
CONVECTION HAS BEEN VERY ISOLATED AHEAD OF THE FRONT SO FAR.  SEE
NO REASON THAT TREND WILL CHANGE.

REST OF FCST UNCHANGED.

.BGM...NONE.

AHNERT

In the hours before

Special weather statement, Sep 7, 12:02 AM EDT, 50 minutes before
NYZ009-015>018-022-023-025-036-037-044-070901-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1202 AM EDT MON SEP 7 1998

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 500 AM EDT FOR THE FOLLOWING COUNTIES IN CENTRAL NEW
YORK...STEUBEN...YATES...TOMPKINS...SCHUYLER...SENECA...CAYUGA...
CORTLAND...ONONDAGA...AND MADISON...

A LINE OF STRONG THUNDERSTORMS WILL MOVE RAPIDLY SOUTHEAST ACROSS
THE WATCH AREA BETWEEN MIDNIGHT AND 500 AM.  THESE STORMS HAVE A
HISTORY OF PRODUCING DAMAGING WINDS AND POSSIBLE TORNADOES AS THEY
MOVED ACROSS WESTERN NEW YORK.  SOME OF THESE STORMS MAY PRODUCE
DAMAGING WIND GUSTS OF 60 TO 80 MPH AND HAIL TO 1 INCH DIAMETER.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.  BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS.  IF STORMS APPROACH YOUR
AREA...SEEK SHELTER INSIDE A STURDY BUILDING.

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.  MONITOR NOAA WEATHER RADIO OR YOUR LOCAL NEWS OUTLET
FOR THE LATEST INFORMATION ON THESE STORMS.

AHNERT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 12:52 AM EDTSevere Thunderstorm WarningBGMCayuga, Seneca, Yates58 min
Sep 7, 1:05 AM EDTTornado WarningBGMMadison, Oneida, Onondaga60 min
Sep 7, 1:25 AM EDTSevere Thunderstorm WarningBGMSteuben60 min
Sep 7, 1:34 AM EDTTornado WarningBGMMadison, Onondaga56 min
Sep 7, 1:48 AM EDTTornado WarningBGMOneida47 min
Sep 7, 1:53 AM EDTSevere Thunderstorm WarningBGMChenango, Otsego62 min
Sep 7, 2:45 AM EDTSevere Thunderstorm WarningBGMDelaware60 min
Sep 7, 2:51 AM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware64 min
Sep 7, 3:06 AM EDTSevere Thunderstorm WarningBGMSchuyler, Steuben64 min
Sep 7, 3:26 AM EDTSevere Thunderstorm WarningBGMChemung, Tompkins64 min
Sep 7, 3:41 AM EDTSevere Thunderstorm WarningBGMChemung, Steuben, Tioga64 min
Sep 7, 3:50 AM EDTSevere Thunderstorm WarningBGMBroome65 min
Sep 7, 4:45 AM EDTSevere Thunderstorm WarningBGMDelaware65 min
Sep 7, 5:02 AM EDTSevere Thunderstorm WarningBGMSullivan63 min
Sep 7, 12:41 PM EDTSevere Thunderstorm WarningBGMSullivan74 min
Sep 7, 3:54 AM EDTSevere Thunderstorm WarningBGMBradford66 min
Sep 7, 4:23 AM EDTSevere Thunderstorm WarningBGMSusquehanna62 min
Sep 7, 10:43 AM EDTSevere Thunderstorm WarningBGMBradford77 min
Sep 7, 11:22 AM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming78 min
Sep 7, 11:44 AM EDTSevere Thunderstorm WarningBGMSusquehanna76 min
Sep 7, 11:59 AM EDTSevere Thunderstorm WarningBGMLackawanna61 min
Sep 7, 12:15 PM EDTSevere Thunderstorm WarningBGMWayne60 min

Nearby

Severe Thunderstorm Warnings in New York, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.